Alert archive / Kansas / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Goodland, KS

September 15, 202111 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this dense fog advisory at Sep 15, 2021, 4:36 AM CDT for 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 4:36 AM CDT (09:36 UTC)
Expired
Sep 15, 2021, 9:47 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS73 KGLD 150936
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
336 AM MDT Wed Sep 15 2021

KSZ003-004-015-016-NEZ081-151500-
/O.NEW.KGLD.FG.Y.0021.210915T0936Z-210915T1500Z/
Decatur-Norton-Sheridan-Graham-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
and McCook
436 AM CDT Wed Sep 15 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Kansas, Decatur, Norton, Sheridan and Graham 
  Counties. In Nebraska, Red Willow County.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$


JN
2 follow-up statements
303 
WWUS73 KGLD 151012
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
412 AM MDT Wed Sep 15 2021

COZ090>092-KSZ001-002-013-014-027>029-NEZ079-080-151500-
/O.EXA.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-
Gove-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Benkelman,
Culbertson, Trenton, Stratton Ne, and Palisade
412 AM MDT Wed Sep 15 2021 /512 AM CDT Wed Sep 15 2021/

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS
MORNING...

* WHAT...Visibility down to a quarter mile or less in dense fog.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...Until 9 AM MDT /10 AM CDT/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KSZ003-004-015-016-NEZ081-151500-
/O.CON.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/
Decatur-Norton-Sheridan-Graham-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
and McCook
512 AM CDT Wed Sep 15 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility down to a quarter mile or less in dense fog.

* WHERE...In Kansas, Sheridan, Decatur, Norton and Graham 
  Counties. In Nebraska, Red Willow County.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
898 
WWUS73 KGLD 151447
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
847 AM MDT Wed Sep 15 2021

COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-151600-
/O.CAN.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
847 AM MDT Wed Sep 15 2021 /947 AM CDT Wed Sep 15 2021/

...DENSE FOG ADVISORY IS CANCELLED...

Observations show that visibilities have improved across the 
region this morning, resulting in the cancellation of the Dense 
Fog Advisory.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dense fog advisory went out at Sep 15, 4:34 AM CDT, 2 minutes earlier.

Area forecast discussion, Sep 15, 4:34 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 AM MDT Wed Sep 15 2021

.SHORT TERM...(Today through Friday night)
Issued at 334 AM MDT Wed Sep 15 2021

Around the Tri State region this morning, with a frontal boundary
along the KS/OK border extending into eastern Colorado, and a ridge
axis nosing in from the north central Plains, much of the area is
seeing meandering visibility in fog. Winds are light and variable
north and east near the ridge, and light and southerly conditions
west and south. Temperatures are ranging from the mid 50s into the
lower 60s in spots.

Going into today, the main wx focus will be on the fog occurring
around portions of the area. Area obs have seen drops in ceilings
preceding or occurring in tandem with fog. This looks to occur into
the mid morning hrs as the region awaits an upper ridge over the
Rockies to begin trekking eastward towards the Plains. Surface ridge
will shift further east as a lee side trough sets up over the
eastern Rockies. This will allow the wind regime to go from mainly
light/variable conditions, to southerly. The WNW upper flow
initially aloft, combined with southerly flow at the surface will
give the area strong WAA, and a return to above normal temps. Models
shift upper ridge into the Plains tonight giving the region dry wx.

By Thursday with the upper ridge in place, another hot day expected
for the entire area. A shift to SW flow aloft combined with similar
surface conditions as today, will give the area above normal temps.
Surface winds stronger than today with gusts 20-30 mph. With these
winds and dry wx, will have to monitor fire wx conditions for the
late morning/afternoon hrs. Dry wx ensues for the overnight period.

On Friday, upper ridge in place over the southern portion of the
country. A shortwave traverses the northern Plains during the
afternoon/evening hrs in tandem with the aforementioned lee side
trough pushing east. This boundary will help to trigger a few rw/trw
in far eastern locales late afternoon/early evening. Best instabilty
north of the CWA, so have kept a low pop in the affected region,
clearing after 06z Saturday. The movement of the boundary into the
region during the day will also help to drag in slightly cooler
temps, especially for northern areas.

For temps, highs today will range in the mid to upper 80s. By
Thursday, lower to mid 90s, and going into Friday with a boundary
pushing in cooler air, a range from the mid 70s northwest increasing
to the mid and upper 80s for southern and eastern areas. Overnight
lows tonight will range from the mid 50s west into the lower 60s
east. Thursday night mid 50s to mid 60s, and Friday night lower 50s
to around 60F.

.LONG TERM...(Saturday through Wednesday)
Issued at 322 AM MDT Wed Sep 15 2021

Not too much has changed with the extended forecast. Still looking
at dry and warm conditions through Monday before a potential system
moves through Tuesday and cools the area.

Saturday through Monday is dominated by an upper level ridge over
the area that slowly shifts off to the east. There isn't much to
note near the surface during those few days short of drier air
moving in from the west and the potential next system moving near
the area late Monday from the northwest. This leaves all 3 days dry
with highs in the 90's and potential mid to upper 90's Sunday and
Monday. With the warm temperatures and drier air, elevated to near
critical fire weather conditions remain possible for all 3 days in
the western half of the area as relative humidity values drop into
the teens. Winds continue to look to be below 25mph due to the weak
flow over the area. Will continue to monitor but critical fire
weather conditions remain unlikely at this time.

For Tuesday and Wednesday, guidance seems to be narrowing in on the
upper trough from the northwest and associated surface low pressure
and cold front moving through the area late Monday/early Tuesday.
There is still plenty of room for timing variance so will need to
continue to watch, but at least model runs are becoming more
consistent on the timing. Guidance still is unsure on temperatures
so am continuing with the forecast for mid 70's to low 80's for
highs both days. For reference, there is a 20 degree spread between
the 25th and 75th percentile for the NBM on Tuesday so the
temperature forecast for Tuesday is likely to change going forward.
Guidance also appears uncertain about potential moisture in the area
as current runs shows the area in a dry slot whereas previous runs
had moisture pulled northward into the area. Still have low POPs for
Tuesday to account for the uncertainty as the frontal passage may be
able to generate precip even without additional available
moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM MDT Tue Sep 14 2021

VFR conditions /mostly clear skies/ and light E to SE winds will
prevail at the very beginning of the TAF period. Areas of fog
and/or stratus are anticipated to develop by (or shortly prior to)
sunrise Wednesday morning. Both terminals could potentially be
impacted, mainly between 10-14Z. Confidence is relatively low
with regard to exactly where fog/stratus will develop. Either way,
fog/stratus will lift/scatter within a few hours after sunrise..
and VFR conditions /mostly clear skies/ will prevail through the
duration of the TAF period. Light E to SE winds will veer to the
S after sunrise.. increase to 12-17 knots by late morning..
persist through the afternoon.. then decrease to ~10 knots AOA
sunset Wednesday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...KAK
AVIATION...VINCENT
Hazardous weather outlook, Sep 14, 11:55 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 PM MDT Tue Sep 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1055 PM MDT Tue Sep 14 2021 /1155 PM CDT Tue Sep 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Fog is anticipated to develop across portions of the area late
tonight and early Wednesday morning, mainly along and north of
Interstate 70 in northwest Kansas and southwest Nebraska. Patchy
dense fog is possible for a few hours on either side of sunrise.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated to Near Critical fire weather conditions are possible
Thursday, Saturday, Sunday, and Monday afternoons along and west of
Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report reduced visibilities and or
significant impacts associated with fog.

Vincent

In the hours before

Local storm report, Sep 15, 4:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 AM MDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     DENSE FOG        1 NE HILL CITY          39.38N 99.83W
09/15/2021                   GRAHAM             KS   ASOS

            1/2SM.

&&

JN
Local storm report, Sep 15, 4:27 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 AM MDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     DENSE FOG        1 E HILL CITY           39.37N 99.83W
09/15/2021                   GRAHAM             KS   ASOS

            KHLC REPORTS VISIBILITY OF 1/4 MILE.

&&

KAK
Local storm report, Sep 15, 4:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
09/15/2021                   NORTON             KS   AWOS

            KNRN REPORTS VISIBILITY OF 1/4 MILE.

&&

KAK

Nearby

Dense Fog Advisories in Kansas, 2021Dense Fog Advisories in Colorado, 2021Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.